MAUDE Adverse Event Report: SYNTHES ELMIRA 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH

SYNTHES ELMIRA 2.0MM DRILL BIT/QC/125MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Catalog Number 310.21
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 10/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient id # (b)(6).(b)(4).Device is an instrument and is not implanted/explanted.Device is not expected to be returned for manufacturer review/investigation.The drill bit broke intraop and the broken portion was left in the patient which is non-implant grade.Device history records review was conducted.The report indicates that the: date of manufacture: 18 may 2017.Manufacturing location: elmira, new york.A review of the device history record revealed no complaint related anomalies.The device history record shows lot h369027 of 2.0mm drill bits was processed through the normal manufacturing and inspection operations with no scrap, rework or nonconformances noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.The device history record shows component lot h350165 of drill blanks was processed through the normal manufacturing and inspection operations with no scrap, rework or nonconformances noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record(s) determined the raw material lot h137037 met all specifications with no issues documented that would contribute to this complaint condition appropriate.
 
Event or Problem Description
It was reported that a distal tip of a drill bit broke into 2 pieces during a procedure on (b)(6) while attempting to create a hole for a 2.7mm cortex screw.The surgeon drilled through both cortices of the proximal ulna at approximately a twenty degree angle to the joint surface.Upon removing the drill bit, it was discovered that the tip had broken off into the patient's proximal ulna in the metaphyseal region.Fragments were generated from the broken device and were not recovered.No additional medical intervention required.The procedure was completed successfully with another drill bit readily available.Additional fluoroscopy time was required after the surgery to ensure satisfactory results, however there was no surgical delay during the procedure.The procedure was completed successfully with the patient in acceptable condition.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).

Brand Name
2.0MM DRILL BIT/QC/125MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6991914
Report Number3003506883-2017-10252
Device Sequence Number1117430
Product Code HWE
UDI-Device Identifier10886982186188
UDI-Public(01)10886982186188(10)H369027
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.21
Device Lot NumberH369027
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2017
Initial Report FDA Received Date10/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient Weight68